Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 176, NWS Columbia, SC

July 10, 20124 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 3:40 PM EDT for 4 counties in South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 3:40 PM EDT (19:40 UTC)
Expired
Jul 10, 2012, 4:30 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:47 PM EDTTSTM WND DMGCamden, SCSHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF CAMDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS52 KCAE 101940
SVRCAE
SCC055-061-079-085-102030-
/O.NEW.KCAE.SV.W.0176.120710T1940Z-120710T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF LUGOFF...OR 12 MILES EAST OF WOODFIELDS...AND MOVING
  EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LUGOFF AND CAMDEN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3433 8071 3435 8047 3399 8035 3399 8075
      3415 8082
TIME...MOT...LOC 1940Z 262DEG 10KT 3408 8070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:39 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 10, 2:39 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT TUE JUL 10 2012

.SYNOPSIS...
A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE
SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY
STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING
NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
A LARGE TROUGH OF LOW PRESSURE COVERS THE MIDLANDS OF SOUTH CAROLINA
AND EXTENDS INTO THE CENTRAL SAVANNAH RIVER AREA. SCATTERED
THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. COVERAGE IS SCATTERED.
CURRENT FORECAST OF LIKELY POPS NORTH TO HIGH CHANCE SOUTH WAS
KEPT.  TEMPERATURES AND DEWPOINTS AND WINDS WERE UPDATED WITH
NAM/GFS MODEL BLEND WITH THE CURRENT FORECAST. SOME OF THE STORMS
ARE SEVERE.

TONIGHT...
SLOW MOVING FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWERS AND
THUNDERSTORMS OVERNIGHT WITH THE SEVERE THREAT DECREASING LATER THIS
EVENING. LIKELY TO CHANCE POPS CONTINUE OVER NIGHT. MODELS WAVER ON
THE LOCATION OF THE FRONT...SO A MODEL BLEND OF WINDS WERE USED PLUS
WENT WITH THE WARMER GUIDANCE LOW TEMPERATURES WITH HIGH DEWPOINTS
EXPECTED OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON
WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY
PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL
UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL
FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL
AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION
THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY
THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD
ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE
REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING
RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE
POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY
BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES
WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE
IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING
WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE
PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE
AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER
VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE
ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE
AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD.
HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES
THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER
TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON
MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE
FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL
CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE
OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR
CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA.
COVERAGE IS SCATTERED...BUT PLACED A TEMPO GROUP FOR THUNDERSTORMS
AT ALL TERMINALS THROUGH 20Z. SEVERE WINDS AND VERY HEAVY RAIN
PLUS HAIL ARE POSSIBLE WITH THESE STORMS. THERE WILL BE A LULL
BETWEEN 20Z AND 23Z...BEFORE THE FRONT CROSSES THE REGION. WITH
ALL OF THE MOISTURE AROUND...THERE WILL BE A CHANCE OF AT LEAST
MVFR FOG AT SOME OF THE TERMINAL FORECAST. THE POSSIBILITY OF IFR
CONDITIONS REMAIN...ESPECIALLY IN THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW
CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING
HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT TUE JUL 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 1:41 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             4 NNE BAMBERG           33.35N 81.01W
07/10/2012  E0.88 INCH       ORANGEBURG         SC   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR COPE ALONG WITH WINDY
            CONDITIONS.

&&

VAUGHAN
Local storm report, Jul 10, 2:00 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     1 NNE BAMBERG           33.31N 81.03W
07/10/2012                   BAMBERG            SC   DEPT OF HIGHWAYS

            DOT REPORTS A FEW TREES DOWN IN THE BAMBERG AREA OVER TO
            DENMARK.

&&

SJN
Special weather statement, Jul 10, 2:14 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT TUE JUL 10 2012

SCZ036-041-101900-
BAMBERG-ORANGEBURG-
214 PM EDT TUE JUL 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GOVAN...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BOWMAN AND BRANCHVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3303 8107 3328 8121 3348 8079 3343 8023
      3330 8050 3333 8051
TIME...MOT...LOC 1815Z 237DEG 8KT 3323 8107

SJN
Local storm report, Jul 10, 2:46 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 E GOVAN               33.22N 81.12W
07/10/2012                   BAMBERG            SC   LAW ENFORCEMENT

            SHERIFF REPORTED TREES DOWN ON EHRHARDT BETWEEN HWY 301
            AND OLAR.

&&

SJN
Local storm report, Jul 10, 2:47 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     BAMBERG                 33.30N 81.03W
07/10/2012                   BAMBERG            SC   LAW ENFORCEMENT

            SHERIFF REPORTED TREES AND POWERLINES DOWN IN BAMBERG
            WITH POWER OUTAGES AROUND TOWN.

&&

SJN
Local storm report, Jul 10, 3:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     5 SSE WINNSBORO MILLS   34.28N 81.04W
07/10/2012                   FAIRFIELD          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
            INTERSECTION OF SYRUP MILL ROAD AND PEACH ROAD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 9, 10:08 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more67 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:01 AM EDTSpecial Weather StatementCAELexington59 min
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg47 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:35 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington40 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min
Jul 10, 7:19 PM EDTFlash Flood WarningCAERichland56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.